ESPN 50th Annual Meeting

ESPN 2017


 
MULTIPLE HIT HYPOTHESIS: A CASE WITH HERBAL MEDICINE INDUCED ATYPICAL HUS
AYSE SEDA PINARBASI 1 ISMAIL DURSUN 1 NAZLI OZSOY 2 ZUBEYDE GUNDUZ 1 HULYA AKGUN 3 RUHAN DUSUNSEL 1 NIHAL SAHÄ°N 1 HAKAN POYRAZOGLU 1

1- ERCIYES UNIVERSITY FACULTY OF MEDICINE, DEPARTMENT OF PEDIATRIC NEPHROLOGY
2- ERCIYES UNIVERSITY FACULTY OF MEDICINE, DEPARTMENT OF PEDIATRICS
3- ERCIYES UNIVERSITY FACULTY OF MEDICINE, DEPARTMENT OF PATHOLOGY
 
Introduction:

There are many factors that were reported associations with the Atypical hemolytic uremic syndrome (aHUS) like non-Shiga toxin infectious agents, drugs, cancers, vaccination, transplant, autoimmune disease etc. These data for whether these agents are the primary cause of disease or triggers of an alternative complement system is limited. According to the “multiple-hit” hypothesis, aHUS is a consequence o both genetic predisposition to alternative complement dysregulation as well as the occurrence of events or conditions that may precipitate TMA by activating complement and/or damaging endothelium. 

Material and methods:

We present a patient who was diagnosed with atypical hemolytic uremic syndrome possibly triggered by over the counter medication, herbs.

Results:

11 years old boy, whose brother died because of renal insufficiency possibly secondary to TMA, admitted to hospital with flank pain. A renal biopsy was done because of the presence of proteinuria and high blood pressure. The complement levels and hematologic parameter were normal but haptoglobulin was low. Biopsy was remarkable for hypertensive nephrosclerosis. He had been following up at the outpatient clinic with ACE inhibitor with normal renal function test and abnormal proteinuria for 5 years until he admitted to hospital with acute renal failure. It was learned that he had been using many herbal drugs for 3 months. On admission, his blood pressure was high and kidney was not working well.  In the follow up, his platelet and hemoglobin levels were decreased and LDH levels were increased. With history, he was diagnosed as an aHUS which was trigger by herbals. The patient who is currently on eculizumab needs hemodialysis three times a week.

Conclusions:

It is known that atypical hemolytic uremic syndrome results from a defect on the alternative complement system. We think that herbal drugs acting like antigen may trigger alternative pathway of complement especially in patients who have defects in their complement pathway.